I just started on 100 mg of spironolactone today. I have had acne of some form since I was around 13, but back then it was very mild, a few small pimples on my chin periodically that would come and go. However, when I graduated high school and started college, my acne became cystic and painful. It started along my lower jaw line and spread up to my cheeks and forehead. I have dealt with cystic acne now for about three years. You can take a look at my spironolactone gallery to see pictures of what my skin looks like today. I'm just getting over a bad breakout in those pics. I always break out right before my period which tells me my acne is most likely hormonal. I have very fair skin, so whenever I get a new cyst it takes FOREVER to heal, therefore I have many red marks all over my face I have tried many medications, topicals, etc. from almost every antibiotic my derm could give me, benzoyl peroxide, retin a, clindamycin, epiduo, and several other things. I've tried everything but birth control and accutane as I am scared of the side effects of both of those (I'm even anxious to take spironolactone, I'm a scaredy cat when it comes to taking medications) Hopefully spironolactone will work for me! I'll keep updating as I progress.
I've been on the full 100 mg dose of spironolactone now for 5 months. My acne has significantly lessened! I no longer get deep cystic acne. I used to have a lot of painful cysts along my jawline and cheeks and I no longer have that. The only significant acne I have now is on my neck area, but I expect that will go away in time. I also get a few smaller whitehead type pimples on my chin and sometimes my forehead, but this is the type of acne I've had for pretty much my whole life before it got to be really bad, so I think I'm okay with it! The first few months taking spironolactone were pretty awful (at least skin wise). I got huge cysts all over my face. It was probably the worst my acne has been in my life. It was kind of weird because it seemed like my acne traveled around my face. For instance, at one point my cheeks broke out really badly, and then my chin did, and then my forehead. Consequently, I now have a lot of red scarring all over my face which is pretty annoying. I just purchased a PMD which is coming in the mail and I've been using a retinol cream so hopefully those two things will help the red marks. My skin looks pretty much clear with makeup on! I was worried about the side effects of spironolactone before taking it but I honestly haven't really had many side effects. I've noticed I am slightly more thirsty. I also didn't have a normal period for about 4 months and instead had light spotting for that length of time. My periods have regulated themselves though and I'm back to normal now. I was mostly worried the medicine would worsen my anxiety because I heard that happen to some people on the forums but I've had no problems with that whatsoever. I didn't see much improvement at all the first four months and I only recently started seeing a huge improvement in my skin (yayy!) Hopefully it will continue to get better and better. I attached some recent pics of my skin, the redness in my face is mostly from scarring, not active acne. I don't have many pictures from when my skin was really bad while on the medicine but I'll try to find some…The last pic is what my skin looks like with makeup on. I'll update you on how the PMD in combination with retinol works out!
I actually ended up deciding to take half of my 100 mg pill to start off with and work my way up to a full 100 mg pill as I took spiro a few years ago at 100 mg and found it made me quite dizzy (which caused me to stop taking it altogether). So far I have not been dizzy yet, but I do pee more than usual (this could also be because I'm forcing myself to drink more water). My skin does not seem to get as oily though out the day and I have noticed a slight decrease in the amount of new cysts forming on my face (though not too significant of a change). The only adverse side effect I am experiencing on spiro is irregular periods. I am supposed to get my period in about 10 days and these past few days I have had mild stomach cramping and have been spotting which never usually happens to me, my periods have always been very regular. I was kind of surprised by this, although I knew it was a common side effect on the meds I didn't expect to experience it only taking half of my 100 mg pill! It concerns me a little, but not enough to stop taking spiro, as I've heard once your body adjusts to it your periods should become regular again (fingers crossed). I planned on taking my whole 100 mg pill starting this weekend but I'm a bit scared to because if it's affected me at a low dosage I'm anxious to think how it might affect me at a higher dosage. But I think I'll bump it up regardless because I don't expect to see significant results only taking 50 mg and after all my doctor did prescribe me 100 mg and he definitely knows more than me haha. I'll continue to update on my progress and perhaps post some more pics!